Skip to content

Dynkin isomorphism and Mermin–Wagner theorems for hyperbolic sigma models and recurrence of the two-dimensional vertex-reinforced jump process

Research output: Contribution to journalArticle

Original languageEnglish
Pages (from-to)3375-3396
Number of pages21
JournalAnnals of Probability
DateAccepted/In press - 1 Oct 2018
DatePublished (current) - 22 Oct 2019


We prove the vertex-reinforced jump process (VRJP) is recurrent in two dimensions for any translation invariant finite-range initial rates. Our proof has two main ingredients. The first is a direct connection between the VRJP and sigma models whose target space is a hyperbolic space H^n or its supersymmetric counterpart H^2|2. These results are analogues of well-known relations between the Gaussian free field and the local times of simple random walk. The second ingredient is a Mermin–Wagner theorem for these sigma models. This result is of intrinsic interest for the sigma models and also implies our main theorem on the VRJP. Surprisingly, our Mermin–Wagner theorem applies even though the symmetry groups of H^n and H^2|2 are nonamenable.

Download statistics

No data available



  • Full-text PDF (final published version)

    Rights statement: This is the final published version of the article (version of record). It first appeared online via Project Euclid at . Please refer to any applicable terms of use of the publisher.

    Final published version, 230 KB, PDF document


View research connections

Related faculties, schools or groups